As opposed to the well-known toxicities of chemotherapeutic agents, anaphylactic reactions occur immediately during the infusions or within an hour or so after the infusions. They can be very severe and result in respiratory compromise, shock and death.
Common Symptoms of Allergic Reactions:
- Skin: Flushing, itching, hives, swelling, rash
- Breathing: Short of Breath, Coughing, Wheezing
- Heart: High or Low Blood Pressure, Fast Heart Beat, Dizziness/Fainting
- Gastrointestinal: Nausea, Vomiting, Diarrhea Abdominal Pain
- Fever, Shaking Chills, Headache, Back Pain
It is no longer necessary to discontinue the use of a chemotherapy treatment that is the best for you, even if it has caused a severe allergic reaction. You can be desensitized to the treatment and continue to receive it safely.
We do desensitizations to chemotherapy agents every week. Over the past 8 years, we have done many hundreds of desensitizations to each of the major chemotherapy agents.